Alert archive / Michigan / Special Marine Warnings in 2006

Special Marine Warning 21, NWS Gaylord, MI

July 1, 2006

NWS Gaylord, MI issued this special marine warning at Jul 1, 2006, 5:33 PM EDT. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 5:33 PM EDT (21:33 UTC)
Expired
Jul 1, 2006, 6:46 PM EDT
In force
73 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS53 KAPX 012136
SMWAPX
LHZ345>347-361-LMZ341-342-363-012300-
/O.NEW.KAPX.MA.W.0021.060701T2133Z-060701T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  OPEN WATERS OF LAKE MICHIGAN NORTH OF MANISTEE
  NEARSHORE WATERS FROM NORWOOD TO THE MACKINAC BRIDGE
  NEARSHORE WATERS FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE
  OPEN WATERS OF LAKE HURON NORTH OF PRESQUE ISLE LIGHT
  NEARSHORE WATERS FROM THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT
  NEARSHORE WATERS FROM SAINT IGNACE TO FALSE DETOUR CHANNEL
  STRAITS OF MACKINAC

* UNTIL 700 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND WINDS    
  IN EXCESS OF 50 KNOTS...FROM NAUBINWAY TO MANISTIQUE...MOVING EAST 
  AT 50 MPH.

* THESE THUNDERSTORMS WILL BE NEAR...
  MACKINAC BRIDGE AROUND 600 PM...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING
AND HEAVY RAIN. IF POSSIBLE...BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY UNTIL THESE STORMS HAVE PASSED. BE SURE ALL PASSENGERS
ARE WEARING FLOTATION DEVICES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR NORTHWESTERN MICHIGAN.

LAT...LON 4597 8420 4612 8523 4546 8606 4527 8543
      4564 8415

$$
JK
2 follow-up statements
000 
FZUS73 KAPX 012207
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT SAT JUL 1 2006

LHZ345>347-361-LMZ341-342-363-012300-
/O.CON.KAPX.MA.W.0021.000000T0000Z-060701T2300Z/
605 PM EDT SAT JUL 1 2006

...A SPECIAL MARINE WARNING CONTINUES UNTIL 700 PM EDT FOR THE
FOLLOWING AREA...

STRAITS OF MACKINAC...
NEARSHORE WATERS FROM SAINT IGNACE TO FALSE DETOUR CHANNEL...
NEARSHORE WATERS FROM THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT...
OPEN WATERS OF LAKE HURON NORTH OF PRESQUE ISLE LIGHT...
NEARSHORE WATERS FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE...
NEARSHORE WATERS FROM NORWOOD TO THE MACKINAC BRIDGE...
OPEN WATERS OF LAKE MICHIGAN NORTH OF MANISTEE...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS 
OVER 35 KNOTS...FROM 16 MILES NORTH OF MACKINAC BRIDGE TO SEUL CHOIX 
POINT...MOVING EAST AT 50 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
  NEARSHORE WATERS FROM NORWOOD TO THE MACKINAC BRIDGE AROUND        
   615 PM EDT.
  NEARSHORE WATERS FROM THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT    
   AROUND 630 PM EDT.

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING
AND HEAVY RAIN. IF POSSIBLE...BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY UNTIL THESE STORMS HAVE PASSED. BE SURE ALL PASSENGERS
ARE WEARING FLOTATION DEVICES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR NORTHWESTERN MICHIGAN.

LAT...LON 4597 8420 4612 8523 4546 8606 4527 8543
      4564 8415

$$
JK
000 
FZUS73 KAPX 012246
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EDT SAT JUL 1 2006

LHZ345>347-361-LMZ341-342-363-012255-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-060701T2300Z/
645 PM EDT SAT JUL 1 2006

...SPECIAL MARINE WARNING HAS BEEN CANCELLED FOR THE FOLLOWING
AREA...

STRAITS OF MACKINAC...
NEARSHORE WATERS FROM SAINT IGNACE TO FALSE DETOUR CHANNEL...
NEARSHORE WATERS FROM THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT...
OPEN WATERS OF LAKE HURON NORTH OF PRESQUE ISLE LIGHT...
NEARSHORE WATERS FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE...
NEARSHORE WATERS FROM NORWOOD TO THE MACKINAC BRIDGE...
OPEN WATERS OF LAKE MICHIGAN NORTH OF MANISTEE...

AT 645 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR NORTHWESTERN MICHIGAN.

LAT...LON 4597 8420 4612 8523 4546 8606 4527 8543
      4564 8415

$$
JK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jul 1, 4:11 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 1, 4:11 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT SAT JUL 1 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
WHAT GFS AND NAM-WRF SUGGESTED...VERY WARM AIR AND CAP IN PLACE
BETWEEN 850-750MBS. THROW IN THE SLOW NE PROGRESSION OF THE WARM
FRONT (DRAPED OVER NE LOWER) WITH CLOUDS AND NUMEROUS SHOWERS
AROUND...AND THUNDERSTORM DEVELOPMENT HAS BEEN QUITE ISOLATED THUS
FAR. WHERE WARM FRONT HAS CLEARED ACROSS OUR SRN CWA...SCATTERED
SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP FROM CADILLAC TO
HARRISVILLE. THESE STORMS WILL TRACK EASTWARD WITH SEVERE WEATHER
THREAT MARGINAL WITHOUT THE MAXIMUM HEATING/DEEP CONVECTION THAT WAS
EXPECTED. NEVERTHELESS...WITH 45-50KT OF 0-6KM BULK SHEAR AND 0-3KM
AND 0-1KM HELICITY INVOF THE WARM FRONT OF A WHOPPING 350-500
M2/S2...FEEL THAT EVEN IN THE ABSENCE OF REAL DEEP CONVECTION...THIS
AREA WILL HAVE TO BE CLOSELY MONITORED FOR DAMAGING WINDS/LARGE HAIL
AND DEEP STORM SCALE ROTATION. MODIFYING SPECIAL 18Z SOUNDING FROM
APX/GRB...SUGGESTS THAT EVEN WARMER AIR/CAPPING WILL SPILL IN OVER
NRN LOWER (WITH ADDITIONAL CINH OF 100 J/KG) PRIOR TO THE ARRIVAL OF
THE COLD FRONT WHICH IS BACK ACROSS NW WI/WESTERN AND CENTRAL UPPER.
THIS WILL RESULT IN A PRECIP-FREE PERIOD FOR ALL AREAS PRIOR TO THE
ARRIVAL OF THE COLD FRONT...WHICH ALONG WITH SHORTWAVE/VORT MAX
ALOFT...WILL HELP TO BREAK DOWN THE CAP AND ALLOW FOR WHAT
INSTABILITY WE CAN REALIZE FOR THE REMAINDER OF THE AFTERNOON AND
EVENING TO RESULT IN STRONG TO SEVERE WEATHER FOR NRN MICHIGAN THIS
EVENING.

LOOKING MORE CLOSELY AT THE COLD FRONT...STRONG HEATING THIS
AFTERNOON AHEAD OF IT HAS ALLOWED FOR MLCAPES APPROACHING 1500 J/KG.
WITH THE ADVECTION OF COOLER AIR ALOFT AND SHIFTING THE H8 THERMAL
AXIS EASTWARD...THE CAP HAS PROVEN TO BE EFFECTIVELY BROKEN. THUS...
STRONG TO SEVERE THUNDERSTORMS HAVE BROKEN OUT. BULK SHEAR REMAINS
STRONG...AT 35-40KTS WITH THESE STORMS...SO ORGANIZED SEVERE WEATHER
WITH DAMAGING WINDS AND LARGE HAIL REMAIN A THREAT. THIS FRONT AND
THE ASSOCIATED STORMS WILL MARCH INTO WESTERN CHIP/MACK COUNTIES
BETWEEN 4-5 PM. THIS FRONT WILL THEN WORK ITS WAY SE AND INTO NRN
LOWER THIS EVENING. SEVERE THREAT CONTINUES INTO THE EVENING AFTER
MODIFYING THE 18Z SOUNDING...WHERE AROUND 1500-2000 J/KG MLCAPE AT
THE TIME OF FRONTAL PASSAGE IS REVEALED. BY THE TIME THE FRONT
ARRIVES IN NRN LOWER HOWEVER...PEAK HEATING (OF WHAT WE GET) WILL BE
OVER...AND MAYBE THIS INSTABILITY IS A BIT OVERDONE. REGARDLESS...
WITH MODEST DEEP LAYER ASCENT IN THE H8-H5 LAYER (-DIVQ 5 UNITS) AND
FRONT PROVIDING LIFT...SEVERE WEATHER REMAINS A THREAT FOR AT LEAST
THE NW HALF OF THE CWA. WILL KEEP SEVERE WEATHER IN THE FORECAST
THROUGH THE EVENING...BUT ENDING IT EARLY ACROSS EASTERN UPPER AS
THE FRONT PASSES BY. WILL HAVE TO WATCH FOR LINGERING SHOWERS AND
STORMS HANGING OUT AROUND WHITEFISH BAY THROUGH THE EVENING WHERE
SECONDARY VORT MAX TRAVERSES THE BAY THROUGH 12Z...AND ACROSS THE
M-55 CORRIDOR WHERE RICH THETA-E AIR TRIES TO HOLD ON PAST MIDNIGHT.
OTHERWISE...THE OVERNIGHT HOURS SHOULD BE RELATIVELY QUIET. LOWS
WILL RANGE FROM THE UPPER 50S IN EASTERN UPPER TO THE MID 60S ALONG
THE M-55 CORRIDOR.     SMD

LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT.  THERE ARE SOME
MINOR DISAGREEMENTS IN THE TIMING, BUT ALL IN ALL, NOT ENOUGH TO
MAKE ANY MAJOR CHANGES TO THE MID PART OR THE EXTENDED PART OF THE
FORECAST. HERE ARE THE DETAILS...

SUNDAY...WILL CONTINUE THE DRY FORECAST AS THE COLD FRONT TODAY HAS
MOVED BACK NORTH AS A WARM FRONT OVERNIGHT. THERE IS A SFC RIDGE
THAT IS MOVING THROUGH THE FORECAST AREA, WITH THE 500 MB HEIGHT
SLOWLY BUILDING. THE ONLY EXCEPTION TO THAT WOULD BE IN E UPPER AS
THE LAKE BREEZES ARE EXPECTED TO CONVERGE ALONG THE RIDGE IN E
UPPER. THIS WILL PROBABLY FIRE OFF AN ISOLATED SHOWER OR
THUNDERSTORM IN THE CENTER OF THE E UPPER, BETWEEN M-28 AND H-40.

SUNDAY NIGHT...THIS ISOLATED SHOWERS WILL DIE DOWN HAS DIURNAL
HEATING SUBSIDES. A WEAK WAVE MOVES THROUGH THE 500 MB FLOW AND
BRINGS IN THE CHANCE OF SHOWERS OVERNIGHT. THE NAM HAS MORE
WIDESPREAD SHOWERS AS THE WAVE MOVES ALONG THE FRONT THAT STALLS
ACROSS UPPER MICHIGAN. THE GFS DOESNT SHARPEN THE BAROCLINIC ZONE
MUCH SO THE PRECIPITATION TAKES LONGER AND IS A SMALLER AREA THAN
THE NAM. SO HAVE LEFT THE 30 POPS OVER THE FORECAST AREA.

MONDAY...BOTH OF THE MODELS HAVE SHOWERS AND THUNDERSTORMS AS THE
COLD FRONT MOVES THROUGH THE REGION. THE GFS WITH SO MANY MINI-500
MB VORT MAXES IT LOOKS LIKE THERE IS CONVECTIVE FEEDBACK. SO THE NAM
LOOKS A BIT BETTER, BUT LOOKS A LITTLE ON THE FAST SIDE. SO HAVE
CHANCE POPS DURING THE DAY.

MONDAY NIGHT...THE COLD FRONT MOVES SOUTH OF THE AREA WITH THE SFC
HIGH BUILDING INTO THE REGION. SO HAVE LEFT THE FORECAST DRY.

TUESDAY...HIGH PRESSURE REMAINS IN PLACE KEEPING THE REGION PARTLY
CLOUDY AND PRECIPITATION FREE.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...THE ENSEMBLE MEANS, AND FOR
THAT MATTER, THE SPAGHETTI PLOTS ARE IN PRETTY GOOD AGREEMENT. THE
LATE PERIODS OF THE SFC PRESSURE OF THE 00Z GFS AND ECMWF ARE IN
GOOD AGREEMENT AS WELL. SO A BLEND OF THE FORECAST AND BASICALLY,
FOLLOWING THE HPC GUIDANCE. SO THE FORECAST WILL GO LIKE
THIS...WEDNESDAY THROUGH SATURDAY, THE SFC HIGH SLOWLY MOVES THROUGH
THE REGION WITH THE 500 MB PATTERN SLOWLY MOVING AS THE 500 MB RIDGE
BUILDS IN. THIS KEEPS THE FORECAST PRECIPITATION FREE WITH
TEMPERATURES WARMING OVER THE WEEK. THE ONLY THING TO WORRY ABOUT
WOULD BE THE 500 MB TROUGH AND ITS SPEED OF MOVING OUT OF MICHIGAN.
THIS COULD BRING ABOUT ISOLATED RAIN SHOWERS ON WEDNESDAY, BUT NOT
ENOUGH TO THROW INTO THE FORECAST AT THIS POINT.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 4:54 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
454 PM EDT SAT JUL 1 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-021000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
454 PM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE THROUGH EASTERN UPPER EARLY THIS
EVENING BETWEEN 5 PM AND 7 PM....THEN ACROSS NORTHERN LOWER BETWEEN
7 PM AND 11PM. SEVERAL STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WIND GUSTS TO 80 MPH...HAIL UP TO 2 INCHES IN DIAMETER...AND EVEN
ISOLATED TORNADOES. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

ALSO...THERE EXISTS AN INCREASED RISK FOR RIP CURRENTS TONIGHT ON
LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...INCLUDING U.S. ROUTE 2
LOCATIONS ALONG THE MACKINAC COUNTY COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN
SUNDAY AFTERNOON AND SUNDAY EVENING.

THUNDERSTORMS MAY AGAIN IMPACT NORTHERN MICHIGAN MONDAY...AND
THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN LOWER MICHIGAN
ON THE FOURTH OF JULY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE REQUIRED
THIS AFTERNOON AND EVENING. SPOTTERS...PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. DISPATCHERS...PLEASE
PASS THIS INFORMATION TO YOUR EMERGENCY MANAGERS AS SOON AS POSSIBLE.

SPR/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:48 PM EDTSpecial Marine WarningAPX87 min
Jul 1, 5:05 PM EDTSevere Thunderstorm WarningAPXMackinac55 min
Jul 1, 6:05 PM EDTSevere Thunderstorm WarningAPXKalkaska23 min
Jul 1, 6:33 PM EDTSpecial Marine WarningAPX57 min
Jul 1, 7:46 PM EDTSpecial Marine WarningAPX40 min
Jul 1, 7:46 PM EDTSevere Thunderstorm WarningAPXAntrim47 min

Nearby

Special Marine Warnings in Michigan, 2006Every special marine warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.